Drug Allergies & Allergic Reactions to Medications
What is a Medication Allergy?
Any medication could potentially cause an allergic reaction. It is important to quickly identify an allergic reaction to a medication because the symptoms can be very uncomfortable or even life-threatening:
- Hives or rash
- Asthma attack
- Swelling (of the tongue or lips, for example)
- Loss of consciousness
Allergic reactions to medications usually do not occur the first time a person takes a specific drug. You may have been exposed to the medication or a medication in the same drug class without knowing it.
It is also possible that what you think may be a drug allergy could actually be drug interactions or side effect. For this reason, it is very important to make sure you tell your NY doctor about all of the medications you have been taking.
Common side effects that are not considered allergic reactions are:
- Dry mouth
- Racing heart
Because these reactions can be complicated, it is very important for you to seek medical attention quickly. The allergy and asthma associates at the New York Allergy and Sinus Centers will help figure out what is an allergic reaction, as opposed to a side effect of a medication. Allergic reactions can be very dangerous and a NY allergy doctor can assist you in identifying the symptoms of allergies.
If you think you may have an allergy to medication, the allergists and specialists at the New York Allergy & Sinus Centers are here to help. We have access to the latest testing & treatments & we offer convenient asthma and allergy clinics throughout NYC: Murray Hill, Midtown, Upper West Side, Chelsea, and Queens. Call us today at 212-686-4448 to make an appointment. We see adults and pediatric patients from all over the NYC metropolitan area, including Manhattan, Brooklyn, Staten Island, the Bronx, and Queens.